High Wind, Red Willow
- When
- April 7, 2:53 PM CST to 2:55 PM CST
- Where
- Red Willow forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Strong winds moved in behind a strong cold front during the evening, then declined. The next day wind gusts up to 60 MPH were reported at the McCook airport during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong winds moved in behind a strong cold front during the evening, then declined. The next day wind gusts up to 60 MPH were reported at the McCook airport during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 7, 2:35 PM CST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
235 PM MDT Wed Apr 7 2021
.UPDATE...
Issued at 1145 AM MDT Wed Apr 7 2021
Though mixing is shallower along/east of Hwy 83, stronger low-
level flow therein has resulted in a noticeable uptick in wind
speeds across eastern portions of the area.. such as McCook, NE..
where sustained winds at 40 mph and gusts to 56 mph were measured
by the ASOS at 1653 UTC. Based on observational trends this
morning.. the High Wind Warning has been expanded to include the
entire Tri-State area. Expect sustained winds ranging anywhere from
30-45 mph and gusts ranging from 50-60 mph. Sensible impacts..
hazardous travel conditions, in particular.. are anticipated
across the entire area -- regardless of whether or not specific
HWW criteria is met.
&&
.SHORT TERM...(Today through Friday night)
Issued at 415 AM MDT Wed Apr 7 2021
Today-tonight...a 550dam closed low pressure center was over south
central Kansas early this morning with wraparound precipitation in
the form of rain and snow along and west of a line from Trenton to
Goodland and Tribune. Web cam in Burlington was showing snow on
grassy areas with roadways just wet. The soil temperature at the
four inch depth here at the office is 52 degrees.
For today the storm system is expected to move east-northeast
reaching the Kansas City. Wrap around rain will be possible mainly
along and east of the Colorado Kansas border this morning decreasing
in coverage and intensity from west to east through the day. High
temperatures are expected to range from the mid 40s across the
east where clouds and precipitation last longer compared to the
west where sunshine is expected along with highs in the mid 50s.
MOS guidance as well as LAMP and our local wind gust program which
uses the NAM model generally support wind gusts of 60 mph from
Burlington and Goodland south from mid morning through the
afternoon. Per coordination with surrounding offices a High Wind
Warning has been issued for those counties. Further east wind
gusts up to 40 mph are possible. Blowing dust does not appear to
be a concern based on ongoing research. Additionally, with rain
and snow falling the very top layer of soil will be wet and not
favorable to be lofted. Mid level lapse rates do steepen under the
expectation of sunshine in the High Wind Warning area but the
0.5-1km wind speed is similar to the surface wind speed which isnt
too favorable for blowing dust.
Wind speeds quickly decrease below 15 mph this evening with low
temperatures in the upper 20s to mid 30s.
Thursday-Thursday night...the forecast area is still under the
influence of the upper level low forecast to be in Iowa by days
end. This will create northwest winds gusting to around 30 mph.
With high temperatures in the mid 60s to low 70s and relative
humidity readings in the low teens to low 20s critical fire
conditions are expected. A Fire Weather Watch has been issued for
those along and west of the Colorado Kansas border plus Wichita
county. For the overnight hours the next cold front approaches the
area associated with an upper trough. Low temperatures are
expected to be in the mid 30s to low 40s.
Friday-Friday night...the upper trough and its associated cold
front move through during the day departing the area during the
night. Northwest winds of 25 to 35 mph with gusts to 50 mph are
currently expected through the day with 10 mph or less during the
night. If the NAM verifies there is a possibility of some blowing
dust from near Burlington to Goodland and Trenton west.
.LONG TERM...(Friday through Wednesday)
Issued at 233 PM MDT Wed Apr 7 2021
The start of the extended period features an upper trough with an
associated cold front push through the region during the day Friday.
Breezy to gusty winds of 25-35mph with gusts up to 50mph look
possible from forecast soundings across the area. The winds may also
lead to elevated fire weather conditions mainly across eastern
Colorado. The RH's would be the limiting factor in this case as they
are currently forecasted to be in the mid 20s, but due to the recent
warm spell, fuels appear to be dry which would support this threat.
The potential of blowing dust may be present as well with the
abrupt wind shift as the front moves through. As the upper trough
moves off to the east some wraparound precipitation might affect
the eastern counties of the CWA, no significant impacts are
anticipated with that and confidence in the scenario is relatively
low at this time. High temperatures on Friday are expected to
range from the low 50s to low 60s with the cooler values across
east Colorado. Low temperatures overnight Friday and into Saturday
are forecasted in the mid 20s to just below freezing. This may
have impact on any recently planted sensitive vegetation.
Saturday temperatures rebound into the upper 60s to low 70s as the
upper level trough pushes off to the east and weak ridging sets up
over the plains. Dry weather is anticipated as RH values fall
below 20% across the good majority of the Tri-State area. Elevated
fire conditions are again possible with winds being the limiting
factors for this day. Currently the area with the highest chance
of seeing elevated fire conditions is across eastern Colorado.
Sunday the ridging flattens out ahead of another upper level trough
with an associated cold front. Currently the passage of the front
looks to be dry with gusty winds as the pressure gradient
tightens. Temperatures are currently forecasted in the upper 50s
to upper 60s, these could increase if the front slows down from
the current expected morning passage.
Monday looks to be fairly quiet with zonal flow setting up and
temperatures just below climatological normal values. After that,
uncertainty in the forecast sets in. The GFS, ECMWF and other
ensembles develop troughs but greatly disagree in timing and
position. This more active signal plus a hint at wetter QPF
amounts signals perhaps a change to the overall flow leading to
higher precipitation amounts. As said above confidence is low
currently and am not able to nail down timing and location of any
precipitation if these solutions prove to be accurate.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1145 AM MDT Wed Apr 7 2021
...Hazardous Aviation Conditions associated with Strong Winds...
MVFR ceilings are anticipated to prevail through the afternoon at
both terminals -- with ceilings lifting/scattering to VFR this
evening and overnight. Very strong N-NNW winds are the primary
aviation concern in this period.. with sustained winds ranging
from 25-35 knots and gusts up to 50 knots through the majority of
the afternoon. Winds will begin weakening AOA sunset this evening,
further weakening overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Thursday for KSZ001-013-027-041-042.
CO...High Wind Warning until 6 PM MDT this evening for COZ090>092.
Red Flag Warning from noon to 7 PM MDT Thursday for COZ252>254.
NE...High Wind Warning until 6 PM MDT /7 PM CDT/ this evening for
NEZ079>081.
Red Flag Warning from noon to 7 PM MDT Thursday for NEZ079.
&&
UPDATE...VINCENT
SHORT TERM...99
LONG TERM...TT
AVIATION...VINCENTHazardous Weather Outlook National Weather Service Goodland KS 247 PM MDT Wed Apr 7 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 247 PM MDT Wed Apr 7 2021 /347 PM CDT Wed Apr 7 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A High Wind Warning remains in effect for the entire Tri-State area through 6 PM MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... A Red Flag Warning is in effect Thursday afternoon for portions of the Tri-State area, mainly in eastern Colorado and adjacent Kansas border counties, or along and west of Kansas Highway 27. Northwest winds may gust up to 50 mph during the day on Friday. Elevated fire conditions are anticipated along and west of Kansas Highway 27, where strong northwest winds will coincide with relative humidity values between 20 and 30 percent. Elevated fire conditions are anticipated during the afternoon hours on Saturday, Sunday, and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Vincent
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1132 AM MDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
04/07/2021 M58 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND GST 1 W KIT CARSON 38.76N 102.81W
04/07/2021 M52 MPH CHEYENNE CO MESONET
MESONET STATION UP729 0.5 W KIT CARSON
(UPR).
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HIGH SUST WINDS 4 NE IDALIA 39.75N 102.26W
04/07/2021 M40 MPH YUMA CO MESONET
MESONET STATION CO047 385N220 IDALIA. 40 MPH
SUSTAINED GUSTING TO 46 MPH.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HIGH SUST WINDS 3 SE OAKLEY 39.10N 100.82W
04/07/2021 M41 MPH LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY WINDS GUSTING
TO 49MPH.
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HIGH SUST WINDS 3 ESE OAKLEY 39.11N 100.81W
04/07/2021 M41 MPH GOVE KS MESONET
MESONET STATION K5OK7 I-70 - EAST OAKLEY
INTERCHANGE GUSTING TO 46MPH.
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
04/07/2021 M54 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
&&
TTThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955721.